3 things you may not know-from the new AAN guidelines-about sudden unexpected death in epilepsy.
Answer and Question #2 on Next Page »
The correct answer is C. Heart rate variability
According to the 2017 SUDEP practice guidelines by the AAN and AEP, heart rate variability is not associated with increased SUDEP risk.1 However, male sex, nocturnal seizures, and intellectual disability are associated with increased SUDEP risk. Never having been treated with an AED and extratemporal epilepsy are also associated with increased risk. The AAN and AEP make no recommendations about these conclusions, for which they consider the level of evidence to be low.1
Answer and Question #3 on Next Page »
The correct answer is D. Valproic acid
No AED is specifically associated with increased SUDEP risk.1 However, lamotrigine in women, anxiolytic drugs, and overall number of AEDs have been associated with increased SUDEP risk. The AAN and AEP make no recommendations about these conclusions, for which they consider the level of evidence to be low.1
Answer on Next Page »
The correct answer is B. False
Using a vagus nerve stimulator for two or more years may alter SUDEP risk.1 While the AAN and AEP considers the evidence for this to be very low or conflicting, they state that current research does not rule out the possibility that decreasing GTCS frequency and severity may have a beneficial effect on decreasing SUDEP. The same is true of resective surgery for epilepsy, according to the guidelines. For more on this topic, see AAN SUDEP Guidelines: A Quiz.
1. Harden C, Tomson T, Gloss D, et al. Practice guideline summary: Sudden unexpected death in epilepsy incidence rates and risk factors: Report of the Guideline Development, Dissemination, and Implementation Subcommittee of the American Academy of Neurology and the American Epilepsy Society. Neurology. 2017 Apr 25;88(17):1674-1680. doi: 10.1212/WNL.0000000000003685.